Hail, Garfield
- When
- July 5, 5:40 PM MST
- Where
- Garfield County, 6 mi SSW of Haxby Point
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.650, -106.429
Estimated ping pong ball-sized hail with winds up to 40 mph.
Rapidly-developing thunderstorms quickly strengthened and moved toward the east and southeast while producing severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Rapidly-developing thunderstorms quickly strengthened and moved toward the east and southeast while producing severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 5, 1:58 PM MST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 258 PM MDT TUE JUL 5 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... A TYPICAL JULY PATTERN IS IN STORE FOR THE AREA DURING THIS PERIOD WITH SMALL CHANCES OF THUNDERSTORMS WHILE A SEVERE WEATHER OUTBREAK ISN/T EXPECTED. A WEAK THETA-E RIDGE IS ON PLACE THIS AFTERNOON OVER THE WESTERN ZONES WHERE LI/S HAVE DROPPED DOWN TO ABOUT -2. SOME LIGHT CONVECTION HAS DEVELOPED OVER THE LITTLE ROCKY MOUNTAINS/BEAR PAWS MOUNTAINS OVER NORTH-CENTRAL MONTANA BUT ENOUGH CAPPING SHOULD KEEP THESE AT BAY THROUGH MID AFTERNOON. SLIGHT CHANCE POPS ARE IN PLACE FOR IF THE CAP BREAKS ON THIS DISTURBANCE FOR THIS EVENING. WITH PRECIPITAL WATERS FLIRTING WITH AN INCH...AND BEING ON THE SOUTHERN PERIPHERY OF THE CANADIAN JET STREAM...SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS LOOK GENERALLY SAFE THROUGH THE PERIOD. A SURFACE LOW OVER CENTRAL MONTANA WILL GRADUALLY SHIFT THROUGH THE PERIOD AND MAY FOCUS STORMS OVER THE EAST WEDNESDAY...A SIMILAR EVENT TO WHAT HAPPENED THIS MORNING (WHERE STORMS NEARLY BECAME SEVERE). ON THURSDAY...AN UPPER RIDGE BUILDS OVER THE AREA A BIT AS A TROUGH DEEPENS AND MOVES INTO THE PACIFIC NW. STORMS LOOK TO BUILD OVER THE CENTRAL AND NORTHERN ROCKIES WHICH LOOK TO NOT MOVE INTO THE CWA UNTIL THURSDAY NIGHT. JAMBA .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NOT TOO MANY CHANGES TO THE LONG TERM FORECAST AS THURSDAY NIGHT AND FRIDAY AN UPPER LEVEL TROUGH SLIDE ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN WITH A NEGATIVE TILT. THIS SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS ON FRIDAY MORNING AND AFTERNOON. THE 12Z ECMWF AND THE LATEST NAM12 ARE NOW JUST A TAD SLOWER THEN THE 12Z GFS WHICH MEANS THE TROUGH COULD PRODUCE SEVERE THUNDERSTORMS DUE TO AFTERNOON HEATING. WITH THE GFS THE THUNDERSTORMS WOULD LIKELY OCCUR IN THE MORNING HOURS WHICH WOULD LIMIT THE POSSIBILITY OF SEVERE WEATHER. STILL PROBABLY NEED A FEW MORE MODEL RUNS TO REALLY FEEL CONFIDENT ABOUT SEVERE WEATHER FOR FRIDAY AFTERNOON. REST OF THE SHORT TERM FORECAST LOOKS GOOD. RSMITH PREVIOUS DISCUSSION...THURSDAY NIGHT THROUGH FRIDAY... LONG TERM BEGINS WITH A LARGE RIDGE ORIENTED FROM THE GREAT BASIN THROUGH MONTANA AND UP INTO SOUTHERN SASKATCHEWAN AND ALBERTA. A LARGE AREA OF LOW PRESSURE ALSO EXIST ACROSS THE EASTERN PACIFIC AND THE PACIFIC NORTHWEST. THIS LOW PRESSURE AREA WILL BE BREAKING APART AND FLINGING OFF SHORTWAVES ACROSS MONTANA. THE FIRST ONE IS EXPECTED TO HIT THURSDAY NIGHT INTO FRIDAY AND WILL BRING SCATTERED SHOWERS THROUGH THE AREA WITH A FEW ISOLATED THUNDERSTORMS. AT THE MOMENT AND DUE TO THE MORNING TIMING SEVERE WEATHER IS NOT EXPECTED BUT COULD PHASE IN IN FUTURE FORECASTS. FRIDAY NIGHT THROUGH SUNDAY... FLOW WILL BECOME SLIGHTLY ZONAL WITH THE BULK OF THE LOW PRESSURE FROM THE PC NW MOVING THROUGH SATURDAY EVENING. AT WHICH POINT TEMPERATURES WILL DROP OFF TO SLIGHTLY BELOW SEASONAL NORMS AS AN ELEVATED COLD FRONT MIXES THROUGH THE REGION. SUNDAY NIGHT ONWARD... MODELS BEGIN HAVING SOME DIFFICULTIES IN THE LONG TERM BUT OVER ALL PATTERN EXPECTED IS A LARGE RIDGE BUILDING UP INTO MONTANA DUE TO EXTRA HEAT FEEDING IN FROM THE GREAT BASIN. EXPECTED PARTLY CLOUDY SKIES AND ISOLATED AFTERNOON THUNDERSTORMS IN THIS PATTERN. SEVERE OR NOCTURNAL WEATHER IS NOT ANTICIPATED UNLESS A MESOSCALE SHORTWAVE CAN PASS OVER HEAD BUT MODEL RESOLUTION IS TOO LOW TO DISCERN THIS FEATURE YET. GAH && .AVIATION... VFR TODAY AND TONIGHT WITH A DEVELOPING BROKEN DECK AROUND 10K FEET IN THE EVENING. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BRIEFLY REDUCE VISIBILITY TO 3 TO 5 MILES WITH POTENTIAL FOR ERRATIC WINDS. OTHERWISE THE PREVAILING WIND DIRECTION WILL BE OUT OF THE SOUTHEAST AT AROUND 5 TO 15 KTS. GAH/RSMITH && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 310 AM MDT TUE JUL 5 2011 MTZ024>026-061100- RICHLAND-DAWSON-PRAIRIE- 310 AM MDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THE YELLOWSTONE RIVER WILL BE ON THE RISE THROUGH THIS WEEK. LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT GLENDIVE THIS MORNING...AND WEDNESDAY NIGHT IN SIDNEY. RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 446 PM MDT TUE JUL 5 2011 MTZ017-052345- VALLEY- 446 PM MDT TUE JUL 5 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA... UNTIL 545 PM MDT. AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF THE PINES REC AREA...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHERN VALLEY COUNTY... INCLUDING FORT PECK LAKE LAT...LON 4804 10658 4790 10658 4796 10693 4806 10692 TIME...MOT...LOC 2244Z 279DEG 10KT 4800 10685 SIMONSEN WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 64 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
5 hail. Local standard time, as filed.
Estimated ping pong ball-sized hail with winds up to 40 mph.
Estimated ping pong ball-sized hail and measured 0.41 inches of precipitation.
Estimated nickel-sized hail with a quarter-inch of rain.
Estimated quarter-sized hail and measured 0.40 inches of rain.
Estimated quarter-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333994, 333998, 334017, 334029, 334044.